Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

HIV positive. Taking Lexapro, Depakote. Body itching, bloated stomach, swollen limbs. Taken Benadryl but no relief

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4152 Questions
I'm HIV+ 37 yo female. Not on any meds for it. I'm on 20mg of Lexapro ,250 mg depakote in the morning and 750 mg at night. Saturday night I had an itch all over my body specially on my hands and feet. I've been taking Benadryl which has not helped.My stomach is really bloated and my hands , legs , feet are swollen. I press on my skin and it seems I'm retaining water also
Posted Tue, 9 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 49 minutes later

You are 37 and have been tested positive for HIV but you are not on medicines for this. You are currently on Lexapro (Escitalopram) 20 mg per day and Depakote (Divalproate sodium) 1000 mg per day. You have developed sudden onset itch all over your body and more on hands and feet. You took antihistaminic medicine (benadryl) but no improvement. You stomach is bloated and edema over hands and feet is present.

These symptoms may occur in two causes-

First thing is hypersensitivity reaction occurring due to drugs. Although it can happen with any drugs- sodium valproate may be a cause (although it is rare with both drugs). It can occur during any stage of therapy in susceptible persons. It usually presents with itching and redness with rashes all over body. Edema, difficulty in breathing, fullness of abdomen is also observed. Management includes immediately stopping the drug to prevent severe fixed drug eruptions. Application of any soothing agent like Lecto calamine lotion or steroid cream like betamethasone cream will help to give symptomatic relief in itching.

Second thing may be Thrombocytopenia occurring due to Valproate sodium. Thrombocytopenia is decreased platelet counts. It is a side effect with valproate therapy. In thrombocytopenia itching, redness (bruising) and sometimes edema may be seen.

Both the instances are drug associated effects. Therefore I urge you to report back to your treating doctor. You may be advised to go for a Complete Hemogram to check for any fall in platelet count (Normal 0000-0000). Besides that drug changes may apply.

Hope this answers your query. If you have more questions you can ask again.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor